Labeling mix-ups have led to numerous drug recalls this year. Now, the problem has forced one drugmaker to pull nearly 200,000 bottles of a popular pain and fever med.
A-S Medication Solutions is recalling 198,350 bottles of extra-strength acetaminophen tablets after bottles were found to include an incomplete prescription drug label, rather than the required over-the-counter drug facts sheet.
The 500 mg tablets were distributed in 100-count bottles by Humana in a Health Essentials kit, which also included products like hand sanitizer, face masks and cough drops, A-S said in a notice posted on the FDA's website.
Taking too much acetaminophen can cause liver damage, plus, patients might take the drug with large amounts of alcohol by mistake, or use acetaminophen despite an allergy to the pain and fever reducer's active ingredient, A-S said.
As of April 2, A-S said it hadn't received any side effect reports linked to the suspect bottles.
Humana likely distributed the bottles between Jan. 14 and March 15 of this year, A-S said. The products were set to expire by the end of July and August of next year and were shipped out nationwide.
Labeling mishaps have been something of a recall trend in 2021. Generics maker Meitheal Pharmaceuticals committed an "extremely hazardous packaging error," to hear the Institute for Safe Medication Practices tell it, when a complaint revealed that cartons labeled as cisatracurium besylate—a muscle relaxant—contained vials mislabeled as phenylephrine hydrochloride, which is often used to treat low blood pressure ahead of surgery. The Chicago-based company recalled one lot of cisatracurium in late January.
Plus, India's Alembic pulled one lot of the hypertension med telmisartan in late March after a customer complained that a single 30-count bottle bore a label for 20 mg tablets but contained 40 mg tablets.